Sleeping tablets can have serious side effects

Det här innehållet kommer från vår tidigare hemsida och kan därför se annorlunda ut.

KarlForsellSome of the personnel on board take prescription sleeping pills to sleep better. They may have side-effects, however, such as reduced reaction times, memory problems and drowsiness. Some are also addictive.
The Transport Agency has become aware of the use of the sleeping drug Stilnoct at sea. The medicine is effective and quick-acting, but also has a number of side-effects which can be a problem in work situations. The most common adverse effects (more than 1 in 100 users) include drowsiness, memory deficits, dizziness and fatigue. To reduce the risk of side-effects, according to the Swedish pharmacopoeia FASS, you should sleep for at least seven consecutive hours after taking the tablets. For many personnel on board, however, it is difficult to get so much continuous sleep in their schedules. In addition, there is always the risk of being woken earlier than expected by alarms or emergency situations, in which they may have an important role to play.
”Taking Stilnoct when working on board is not appropriate,” says Doctor Karl Forsell, specialist in work environment medicine at sea. ”The medicine has a dulling effect which lasts for quite a long time and leads to slower reactions.”
In consultation with the master
”It may be necessary sometimes, though, to manage to sleep during a temporary life crisis,” he continues. ”It should be taken in consultation with the master so that he is aware that your capacity for work may be reduced. If, on the other hand, people need to take the drug regularly to manage the work situation on board, it is probably the organisation of work that needs to be looked at,” says Karl Forsell.
Those who take Stilnoct over a long time period are likely to develop physical dependence. The medicine belongs to the pharmaceutical group of benzodiazepines. It can lead to both psychological and physical dependence and should be taken no longer than two weeks in a row.
”The risk is that it builds up a dependency and after a while you may feel that it is not possible to fall asleep at all without Stilnoct,” says Karl Forsell.
Linda Sundgren
 

Share article:
Email
Twitter
Facebook